Steroids for weight gain.

lou lou

Registered User
Nov 9, 2005
46
London
Mum is still not eating despite all our attempts to tempt her. Her care team have decided against tube feeding her because of her confusion. They started her on Mirtazapine (an anti depressant) one of the side affects of which is weight gain. It hasn't worked although I did think she was more lucid for a while. She is currently losing about a kilo per week and is slowly getting weaker and weaker. Now they have suggested giving her steroids to help her gain weight. Has anyone any experience of this ? Did it work ? Is it ethical ?

Troubled

Lou Lou
 

KarenC

Registered User
Jun 2, 2005
122
Los Angeles, USA
I haven't heard of steroids being prescribed for the purpose of weight gain in this kind of situation. But I have heard that a side-effect of steroids can be increased appetite, leading to (unwanted) weight gain.

There are doubtless hazards with any kind of long-term use. On the other hand, if your mother is losing weight that fast, it might be worth a try. Has the care team said if they envision relatively long-term use? Or would it be just for a bit to try to get her back on track?

Karen
 

rummy

Registered User
Jul 15, 2005
700
Oklahoma,USA
When I have an asthma attack the doctor puts me on steroids for a few days and It does cause weight gain. My aunt was on them for a lung disease and she got HUGE> But then she was on them for years.
Pretty rough course of action for someone declining with AZ.
Debbie
 

Members online

Forum statistics

Threads
113,395
Messages
1,660,007
Members
64,264
Latest member
Lizzyw